Skip Navigation LinksHome > February 15, 2002 - Volume 16 - Issue 3 > Gynaecomastia without lipodystrophy in HIV-1-seropositive pa...
AIDS:
Correspondence

Gynaecomastia without lipodystrophy in HIV-1-seropositive patients on efavirenz: an alternative hypothesis

Qazi, Nadeem A.a; Morlese, John F.a; King, D. Michaelb; Ahmad, Rizvana S.b; Gazzard, Brian G.a; Nelson, Mark R.a

Free Access
Article Outline
Collapse Box

Author Information

aSt Stephen's Centre, Chelsea and Westminster Hospital, London, UK; and bThe Royal Marsden Hospital, London, UK..

Received: 21 September 2001; accepted 26 September 2001.

Caso et al. [1] recently reported three cases of anatomopathologically confirmed gynaecomastia without evidence of lipodystrophy syndrome in HIV-infected male patients treated with efavirenz. Although some cases of breast hypertrophy had been reported on efavirenz therapy, some with the lipodystrophy syndrome, none had anatomopathological confirmation [1]. We have previously shown that true gynaecomastia could be effectively differentiated from breast hypertrophy secondary to lipodystrophy syndrome (lipomastia) by breast ultrasonography [2], and that true gynaecomastia could occur with the use of all currently available classes of antiretroviral medications, including efavirenz and nevirapine and not just protease inhibitors and nucleoside reverse transcriptase inhibitors, as other authors have previously reported. Breast ultrasonography was furthermore shown to be a sensitive method of differentiating true gynaecomastia, in which there is an increase in ductal tissue and periductal stroma, from lipomastia (pseudogynacomastia) associated with the lipodystrophy syndrome [2,3].

A total of 11 HIV-1-infected patients with true gynaecomastia treated with different antiretroviral combinations including efavirenz [2] were investigated for other causes of gynaecomastia by complete hormone profiles, biochemical profiles, serum cholesterol, triglyceride and tumour markers. A complete drug history excluded concomitant medications as a potential cause of gynaecomastia [2]. All patients achieved an HIV-1-RNA load of less than 50 copies/ml with the current antiretroviral regimen, as found in the cohort described by Caso et al. [1], and achieved an excellent increase in CD4 cell counts. Since then we have extended our original cohort to 15 patients with true gynaecomastia, which developed after the initiation of effective highly active antiretroviral therapy, with similar overall findings [4]. In addition, 12 out of the 15 patients described had complete resolution of the gynaecomastia after a mean period of 2 months without any specific therapy. We believe that in view of the rapid increase in the CD4 cell count, the reduction in HIV-1-RNA load to less than 50 copies/ml, the absence of other pathological conditions, and the rapid resolution with no specific treatment, the true gynaecomastia described by Caso et al. [1] was a manifestation of immune restoration disease and not just a specific effect of efavirenz-containing antiretroviral regimens.

The mechanism underlying the development of true gynaecomastia is unclear. However, after the commencement of highly active antiretroviral therapy, there is an improvement in the T helper cell cytokine response, specifically an increased production of IL-2 [5]. IL-2 has been shown to increase the proliferation of human breast carcinoma cells in vitro [6]. In addition, IL-6 has been shown to increase aromatase activity in breast tissue [7], with a consequent increase in oestrogen available to stimulate breast growth. This evidence suggests that cytokine perturbations occurring with immune restoration may result in altered breast tissue oestrogen availability, which ultimately causes true gynaecomastia. Once immune restoration has occurred, the levels of these cytokines fall leading to restoration of the oestrogen : testosterone ratio, with the resolution of gynaecomastia without therapy.

We believe that immune restoration is a plausible unifying mechanism to explain the development of true gynaecomastia that occurs in patients treated with different classes of antiretroviral medications. Clearly, this hypothesis needs further investigation.

Nadeem A. Qazia

John F. Morlesea

D. Michael Kingb

Rizvana S. Ahmadb

Brian G. Gazzarda

Mark R. Nelsona

Back to Top | Article Outline

References

1. Caso JA, Prieto JM, Casas E, Sanz J. Gynecomastia without lipodystrophy syndrome in HIV-infected men treated with efavirenz. AIDS 2001, 15: 1447–1448.

2. Qazi NA, King DM, Nelson MR. True gynaecomastia is not a form of lipodystrophy and can occur with all classes of antiretrovirals. In:Program and Abstracts of the Sixth Annual Conference of the British HIV Association (BHIVA). March, Edinburgh, 2000 [Abstract P32].

3. Cole-Beuglet C, Schwarz GF, Kurtz AB. et al. Ultrasound mammography for male breast enlargements. J Ultrasound Med 1982, 1: 301–305.

4. Qazi NA, Morlese JM, Ahmad RS, King DM, Gazzard BG, Nelson MR. True gynaecomastia, another manifestation of immune reconstitution disease? Int J STD AIDS (in press) 2002, 13: 1–2.

5. Imami N, Antonopoulos C, Hardy GA, Gazzard B, Gotch FM. Assessment of type 1 and type 2 cytokines in HIV type 1-infected individuals: impact of highly active antiretroviral therapy. AIDS Res Hum Retroviruses 1999, 15: 1499–1508.

6. Katano M, Matsuo T, Morisaki T. et al. Increased proliferation of a human breast carcinoma cell line by recombinant interleukin-2. Cancer Immunol Immunother 1994, 39: 161–166.

7. Singh A, Purohit A, Ghilchik MW, Reed MJ. The regulation of aromatase activity in breast fibroblasts: the role of interleukin-6 and prostaglandin E2. Endocr Relat Cancer 1999, 6: 139–147.

Cited By:

This article has been cited 14 time(s).

Therapie
Analysis of antiretroviral drugs-induced adverse effects
Baudrant, M; Bagheri, H; Cuzin, L; Sommet, A; Bassoua, V; Guitton, E; Bonnet, E; Garipuy, D; Lucas, F; Aquilina, C; Montastruc, JL; Massip, P
Therapie, 61(2): 171-176.
10.2515/therapie:2006024
CrossRef
Annals of Clinical Biochemistry
Gynaecomastia, hyperprolactinaemia and HIV infection
Acharya, S; Fernando, JJR; Gama, R
Annals of Clinical Biochemistry, 42(): 301-303.

Journal of Plastic Reconstructive and Aesthetic Surgery
Plastic surgical options for HIV-associated lipodystrophy
Nelson, L; Stewart, KJ
Journal of Plastic Reconstructive and Aesthetic Surgery, 61(4): 359-365.
10.1016/j.bjps.2007.11.014
CrossRef
Expert Opinion on Drug Safety
Drug-induced gynecomastia
Eckman, A; Dobs, A
Expert Opinion on Drug Safety, 7(6): 691-702.
10.1517/14740330802442382
CrossRef
Hiv Clinical Trials
Update on HIV lipodystrophy
Kravcik, S
Hiv Clinical Trials, 5(3): 152-167.

Clinical Infectious Diseases
Gynecomastia among HIV-infected patients is associated with hypogonadism: A case-control study
Biglia, A; Blanco, JL; Martinez, E; Domingo, P; Casamitjana, R; Sambeat, MA; Milinkovic, A; Garcia, M; Laguno, M; Leon, A; Larrousse, M; Lonca, M; Mallolas, J; Gatell, JM
Clinical Infectious Diseases, 39(): 1514-1519.

Xv International AIDS Conference: Clinical Research, Treatment, and Care
Gynecomastia as an emerging adverse event occurring with whatsoever Antiretroviral therapy. Frequency and role of concurrent anti-HIV regimens
Manfredi, R; Calza, L; Chiodo, F
Xv International AIDS Conference: Clinical Research, Treatment, and Care, (): 299-302.

AIDS Research and Human Retroviruses
Gynecomastia in HIV-infected patients receiving antiretroviral therapy
Garcia-Benayas, T; Blanco, F; Martin-Carbonero, L; Valencia, E; Barrios, A; Gonzalez-Lahoz, J; Soriano, V
AIDS Research and Human Retroviruses, 19(9): 739-741.

AIDS
Clinical impact of HIV-related lipodystrophy and metabolic abnormalities on cardiovascular disease
Behrens, GMN; Meyer-Olson, D; Stoll, M; Schmidt, RE
AIDS, 17(): S149-S154.

Antiviral Therapy
Gynaecomastia in HIV-infected men on highly active antiretroviral therapy: association with efavirenz and didanosine treatment
Mira, JA; Lozano, F; Santos, J; Ramayo, E; Terron, A; Polacios, R; Leon, EM; Marquez, M; Macias, J; Fernandez-Palacin, A; Gomez-Mateos, J; Pineda, JA
Antiviral Therapy, 9(4): 511-517.

Pharmacotherapy
Drug-Induced Gynecomastia
Bowman, JD; Kim, H; Bustamante, JJ
Pharmacotherapy, 32(): 1123-1140.
10.1002/phar.1138
CrossRef
Bmc Pediatrics
Efavirenz-induced gynecomastia in a prepubertal girl with human immunodeficiency virus infection: a case report
van Ramshorst, MS; Kekana, M; Struthers, HE; McIntyre, JA; Peters, RPH
Bmc Pediatrics, 13(): -.
ARTN 120
CrossRef
JAIDS Journal of Acquired Immune Deficiency Syndromes
Gynecomastia, Lipodystrophy Syndrome, and Dyslipidemia Occurring or Worsening During Antiretroviral Regimens Other Than Protease Inhibitor-Based Ones
Manfredi, R; Calza, L; Chiodo, F
JAIDS Journal of Acquired Immune Deficiency Syndromes, 35(1): 99-102.

PDF (296)
The Endocrinologist
Gynecomastia: An Update
Pearlman, G; Carlson, HE
The Endocrinologist, 16(2): 109-115.
10.1097/01.ten.0000205637.20746.10
PDF (92) | CrossRef
Back to Top | Article Outline

© 2002 Lippincott Williams & Wilkins, Inc.

Login